Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 18, 1999, 5:45 AM CDT for Sedgwick County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 1999, 5:45 AM CDT (10:45 UTC)
- Expired
- May 18, 1999, 9:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1994 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 181046 FFWICT KSC173-181400- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 545 AM CDT TUE MAY 18 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * FLOOD WARNING FOR... WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 900 AM CDT * AT 200 AM CDT...AN OFF DUTY WEATHER SERVICE EMPLOYEE REPORTED THE COWSKIN CREEK OUT OF ITS BANKS AND FLOWING INTO PEOPLES YARDS. 13TH STREET AT 119TH ST WEST REMAINED CLOSED. THE COWSKIN CREEK AND ITS TRIBUTARIES REMAIN HIGH FROM COLWICH DOWNSTREAM TO THE SEDGWICK COUNTY BORDER. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO. CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. RUNYAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:16 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 18, 3:16 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 AM CDT TUE MAY 18 1999 MAIN FCST PROBLEMS ARE TEMPS AND NEXT CHC OF PRECIP. SFC HI OVER WRN KS EXPECTED TO SLIDE S AND E THU 48HRS. ZONAL FLOW DOMINATES TODAY AND TONIGHT WITH NEXT SYSTEM APPROACHING THE AREA WED. AS HI MOVES E...WINDS TURN SLY AND WAA SETS UP. EXPECT SOME HIGH CLOUDS TONIGHT. WITH SOUTH WINDS THROUGH THE NEXT SEVERAL DAYS LOWS SHOULD BE MILDER WITH EACH CONSECUTIVE NIGHT. ALSO EXPECT SOME MORNING STRATUS AS HIGHER DEW POINTS ADVECT N. HIGH TEMPS WILL BE ON THE INCREASE THE NEXT COUPLE OF DAYS AS WELL. NEXT CHC OF PRECIP APPEARS TO BE WED NIGHT ACROSS MAINLY CEN KS THEN ENTIRE FCST AREA THU. DECENT VORT MAX MOVES ACROSS THE AREA. 700-500MB Q-VECTOR ANALYSIS SHOWS CONVERGENCE LINE MOVING ACROSS AS WELL. SFC LI/S GENERALLY IN THE -2 TO -6 RANGE ON THU. ECMWF AND NOGAPS SHOW BOUNDARY LAYING ACROSS AREA THROUGH EARLY FRI. ALL THIS POINTS TO PRECIP CHANCES BEGINNING WED NIGHT ACROSS CEN SECTIONS... ALL AREAS THU AND THU NIGHT...LINGERING SCEN AND SE SECTIONS EARLY FRI...AS PREVIOUS FCST STATES. FCSTID = 7/NRR ICT 77 55 82 63 / 0 0 10 30 HUT 77 55 82 63 / 0 0 10 20 EWK 76 55 81 62 / 0 0 10 20 EQA 76 56 80 62 / 0 0 10 20 WLD 78 56 83 63 / 0 0 10 20 RSL 77 55 83 60 / 0 0 10 20 GBD 78 56 83 61 / 0 0 10 20 SLN 76 54 82 61 / 0 0 10 20 MPR 76 55 81 62 / 0 0 10 20 CFV 76 54 81 62 / 0 0 5 10 CNU 75 53 80 61 / 0 0 5 10 K88 75 52 80 60 / 0 0 5 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:44 PM CDT | Flash Flood Warning | ICT | Sedgwick | 9 hr |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.